Linear and non-linear theory of a parametric instability of hydrodynamic warps in Keplerian discs

Charles F. Gammie, Jeremy Goodman, Gordon I. Ogilvie

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

We consider the stability of warping modes in Keplerian discs. We find them to be parametrically unstable using two lines of attack, one based on three-mode couplings and the other on Floquet theory. We confirm the existence of the instability and investigate its non-linear development in three dimensions, via numerical experiment. The most rapidly growing non-axisymmetric disturbances are the most nearly axisymmetric (low-m) ones. Finally, we offer a simple, somewhat speculative model for the interaction of the parametric instability with the warp. We apply this model to the masing disc in NGC 4258 and show that, provided the warp is not forced too strongly, parametric instability can fix the amplitude of the warp.

Original languageEnglish (US)
Pages (from-to)1005-1016
Number of pages12
JournalMonthly Notices of the Royal Astronomical Society
Volume318
Issue number4
DOIs
StatePublished - Nov 11 2000
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Astronomy and Astrophysics
  • Space and Planetary Science

Keywords

  • Accretion, accretion discs
  • Hydrodynamics
  • Instabilities
  • Turbulence
  • Waves

Fingerprint Dive into the research topics of 'Linear and non-linear theory of a parametric instability of hydrodynamic warps in Keplerian discs'. Together they form a unique fingerprint.

  • Cite this